Translate page

× To share and enhance best practice management of CML, experts and interested clinicians can discuss difficult or interesting CML patient cases here. Clinicians submit a brief history of the patient and the case for discussion (no more than 200 words) by posting it in this forum ("+ NEW TOPIC" button below).

Each clinical case will be forwarded to the iCMLf expert clinical panel for a brief independent response. Consideration should be given to patient confidentiality. Details that are not critical to the case can be changed to preserve anonymity.

As a full clinical history is necessary for accurate comment, cases and comments on the Forum are only accepted from clinicians. If individual patients have a specific question we encourage them to contact their healthcare provider.

DISCLAIMER: The iCMLf does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this Forum is solely at your own risk.

PAH and Asciminib

  • Vivian Oehler
  • Vivian Oehler's Avatar Topic Author
4 weeks 2 days ago - 4 weeks 2 days ago #1821 by Vivian Oehler
PAH and Asciminib was created by Vivian Oehler
A colleague is managing a 69 yo woman s/p heart transplant (transplant 2001 for non-ischemic cardiomyopathy) diagnosed with CP CML. She could not tolerate imatinib, switched to dasatinib and then bosutinib. Unfortunately, very severe PAH discovered after 3 years of dasatinib shortly after starting BOS at 200 mg. Reason for switch from DAS to BOS in early 2020 was pleural effusion and shortness of breath. The only echo in 2018 while on DAS did not comment on PASP being elevated. The next echo was after another year of DAS and 6 mo of BOS – PASP was 57 mm Hg. I believe DAS was the prime driver here (very rare in HT pts) but case reports of BOS suggest it can worsen it and this could have occurred. Hard to say honestly in this particular case given timing.

Generally, it could be cross class due to other kinase targeting. Pharmacovigilance paper implicating them all (except imatinib, nilotinib is less associated but still associated):

erj.ersjournals.com/content/erj/early/20....02472-2018.full.pdf

I’ve always wanted to blame SRC kinase inhibition primarily – although this is too simplistic. Bosutinib and dasatinib are both dual Src/Abl inhibitors – but clearly given the difference in incidence of PAH between the two drugs – that can’t be the whole story. VEGF targeting (and some SRC) with ponatinib could be problematic as well.

Asciminib may be a reasonable next step given its narrow profile. Are there any concerns with Asciminib that may not be published? It may be hard to get Novartis to agree to compassionate use…. Yes PASPs are slowly declining off therapy. She has DM,2 and hyperlipidemia, CKD and is 69. Wish we could use IM but the patient does not like it even at 200 to 300 mg due to fluid retention (yes I will revisit this with her primary oncologist). That said, however she did respond to it previously achieving BCR-ABL of 0.13%. Seems to me the safest choice but one that may not be acceptable.

Your thoughts will be much appreciated.
Last edit: 4 weeks 2 days ago by arlene.
  • Tim Hughes
  • Tim Hughes's Avatar Topic Author
4 weeks 1 day ago - 4 weeks 1 day ago #1822 by Tim Hughes
Replied by Tim Hughes on topic PAH and Asciminib
I would agree with you that dasatinib and bosutinib need to be avoided given the PAH situation. Nilotinib sounds a bit risky with her vascular risk factors. Going back to imatinib might be the best choice and if that proves to be intolerable or insufficient to maintain molecular response at a tolerable dose, you would have a strong case for compassionate asciminib. In addition asciminib may be available commercially in the US as a third line option quite soon? I don’t know how long it takes to get to the market after FDA approval.

I don’t have any evidence that using asciminib in patients with established PAH is safe - I can’t say I have seen any reports of its use in this setting. On the other hand I haven’t seen any cases of PAH emerge on asciminib which is somewhat reassuring. I think it would be a reasonable choice if you have run out of other options.
Last edit: 4 weeks 1 day ago by arlene.
  • Jorge Cortes
  • Jorge Cortes's Avatar Topic Author
4 weeks 1 day ago - 4 weeks 1 day ago #1823 by Jorge Cortes
Replied by Jorge Cortes on topic PAH and Asciminib
I agree the best approach is imatinib and would try that first with close monitoring and aggressive management of fluid retention if it occurs. Asciminib is a good choice. ADCEMLE showed higher frequency of aretrio-occlusive events than Bosutinib but still a low rate (aprox. 3%). This is a good option. There is an expanded access program but it requires approval of a study. If it is an option, we have the study open. It is very flexible so after enrollment, visits can be done mostly locally and minimally here. I have not tried asciminb on a patient with PAH but I would consider it a safe alternative, perhaps safest after imatinib with the information available to date (granted, not as much information as with the other TKI). Alternatively, nilotinib can be considered. I would use a low dose of 50 mg to start and monitor. It is true that it has risk of arterio-occlusive events but it is no higher than dasatinib, but PAH has not been nearly as common.

Does anyone have relevant experience of:

(1) observed pulmonary arterial hypertension develop in a patient taking asciminib OR
(2) switched a patient with PAH onto asciminib
Last edit: 4 weeks 1 day ago by arlene.
  • Delphine Rea
  • Delphine Rea's Avatar Topic Author
4 weeks 1 day ago - 4 weeks 1 day ago #1824 by Delphine Rea
Replied by Delphine Rea on topic PAH and Asciminib
Less dangerous options may be back to imatinib at a dosage compatible with BCR-ABL equal or less than 1%, or trying asciminib.

I just asked for asciminib in a patient of mine who developed severe precapillary PAH on bosutinib 4th line (no other cause identified than bosutinib), let's see.
Does anyone else have relevant experience of:

(1) observed pulmonary arterial hypertension develop in a patient taking asciminib OR
(2) switching a patient with PAH onto asciminib?
Last edit: 4 weeks 1 day ago by arlene.
  • jeff lipton
  • jeff lipton's Avatar Topic Author
4 weeks 1 day ago - 4 weeks 1 day ago #1825 by jeff lipton
Replied by jeff lipton on topic PAH and Asciminib
RESPONSE – Jeff Lipton

I have one patient now approximately 6 months on asciminib with a history of PAH. Seems to be doing well.
Last edit: 4 weeks 1 day ago by arlene.
Moderators: Melissa Davis-Bishop